From the United Kingdom:
For the last year, my 14 year old daughter, who has had typeá1 diabetes since she was three and is on a premixed insulin along with NovoRapid, has blood sugars in the high 20s mmol/L [360 mg/dl] with ketones in her urine during the first few days of her menstrual cycle. These "highs" are making her feel ill, and we can inject huge amounts of NovoRapid with no signs of the blood sugars or ketones receding. The only time we get results is at the end of her cycle when it the highs reduce on their own. Does diabetes affect other girls in this way? Is there anything we can do to help her?
You're very right -- menstrual cycles with the hormonal periodical changes do affect metabolic control in young women with diabetes. These hormonal changes increase insulin resistance and quite often cause rapid increase in the blood sugar. Provided these highs are confined to few weeks, they are not dangerous.
Nevertheless, our advice is to try always to adapt someone's insulin regimen to these new needs in order to keep blood sugar under the best control. My personal experience suggests that an intensified insulin regimen based on Lantus (insulin glargine) as basal insulin with Humalog or NovoRapid before each meal does work much better. Ask your daughter's diabetes team for further help.
Original posting 17 May 2002
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.